Glasnik Matematicki, Vol. 47, No. 1 (2012), 207-223.


Nikola Koceić Bilan

Department of Mathematics, University of Split, Teslina 12/III, 21000 Split, Croatia

Abstract.   The coarse shape groups are recently introduced. Given a pointed pair (X,X0,x0) and a kN, the relative coarse shape group π*k(X,X0,x0), having the standard relative shape group πk(X,X0,x0) for its subgroup, is defined. They establish a functorial relations of the topological, homotopy and (coarse) shape category to the category of groups. Therefore, the coarse shape groups are new algebraic topological, homotopy and (coarse) shape type invariants. For every pointed pair of metric compacta (X,X0,x0) and for every k>1, the boundary homomorphism k**k (X,X0,x0) → π*k-1 (X0,x0) = π* k-1(X0, {x0},x0) is introduced which induces a natural transformation. The corresponding sequence of the coarse shape groups is exact, although the shape sequence generally failed to be exact. This exactness makes powerful tool for computing coarse shape groups of some particular pointed pairs of metric compacta.

2010 Mathematics Subject Classification.   55P55, 55Q05, 55N99.

Key words and phrases.   Polyhedron, inverse system, pro-category, pro*-category, expansion, shape, coarse shape, homotopy group, shape group, coarse shape group, exactness.

Full text (PDF) (free access)

DOI: 10.3336/gm.47.1.19


  1. J. Keesling and S. Mardešić, A shape fibration with fibers of different shape, Pacific J. Math. 84 (1979), 319-331.
    MathSciNet     CrossRef

  2. N. Koceić Bilan and N. Uglešić, The coarse shape, Glas. Mat. Ser. III. 42(62) (2007), 145-187.
    MathSciNet     CrossRef

  3. N. Koceić Bilan, On some coarse shape invariants, Topology Appl. 157 (2010), 2679-2685.
    MathSciNet     CrossRef

  4. N. Koceić Bilan, The coarse shape groups, Topology Appl. 157 (2010), 894-901.
    MathSciNet     CrossRef

  5. S. Mardešić and J. Segal, Shape theory, North-Holland, North-Holland Publishing Co., Amsterdam, 1982.

  6. N. Uglešić and B. Červar, The concept of a weak shape type, Int. J. Pure Appl. Math. 39 (2007), 363-428.

  7. N. Uglešić, Stability is a weak shape invariant, Glas. Mat. Ser. III 44(64) (2009), 241-254.
    MathSciNet     CrossRef

Glasnik Matematicki Home Page